Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 527, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 4, 2004, 7:45 PM CDT for Davison County, Sanborn County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2004, 7:45 PM CDT (00:45 UTC)
- Expired
- Sep 4, 2004, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Davison County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:58 PM CDT | HAIL 1 | 3 Ese Artesian, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 050045
SVRFSD
SDC035-111-050115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT SEP 4 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEAST DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 815 PM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 15 MILES SOUTHWEST OF ARTESIAN...OR ABOUT 5 MILES
NORTH OF MITCHELL...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTESIAN AROUND 805 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4382 9820 4376 9797 4385 9798 4385 9786
4407 9786
$$
CPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:05 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 4, 4:05 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT SAT SEP 4 2004 .DISCUSSION... HAD SOME COMPUTER PROBLEMS WITH THE GRIDS TODAY. JUST SENT THE ZFP TEXT AND THE CCF IS OUT. WELL FINISH THIS DISC UP AND THEN FINISH THE GRIDDED DATABASE. IN THE SHORT TERM...SFC PLOTS SHOW THE SFC FRONT THRU CNTRL SD MAKING VERY SLOW PROGRESS EWD HAVING TROUBLE FIGHTING THE SW FLOW ALOFT. SLOWED DOWN THE PCPN TIMING REALLY ON ALL MODELS FOR TNGT... BUT CONTINUED TO GO LIKELY IN THE WRN CWA AFTER MIDNIGHT. COMPLEX OF STRONG TS ALREADY EXISTS NEAR THE BNDRY ON THE EDGE OF THE CAP...IN SE ND AND WL LIKELY CONT TO DVLP SWD OVERNIGHT AS THE COLDER AIR ALOFT OOZES IN ACRS THE WEST. BOTH ETA/GFS THEN ADVECT IN A STRONG MID LVL WAVE INTO THE ERN CWA TOWARD MIDDAY SUNDAY AS THE SFC FRONT SLOGS EWD. SO SUNDAY MRNG...ONLY SLIGHT CHC OR CHC POPS ARE WARRANTED THRU THE FA IN THE MRNG...BEING REPLACED BY LIKELY POPS IN THE EAST THRU THE AFTN WITH THE MID LVL WAVE PASSAGE. IN ADDN FOR UPPER SUPPORT...JET CORE OF 70 TO 80 KTS EXISTS SW OF THE FSD FA THRU CNTRL NEB. DISTURBANCE THEN EXITS THE ERN CWA SUNDAY NIGHT... REPLACED BY PACIFIC HIGH PRES ON MONDAY WHICH SHOULD GIVE A VERY PLEASANT LABOR DAY. FOR TEMPS...MIXED AND MATCHED THE THREE GUIDANCES AND USED ETA H85 TEMPS FOR THE HIGHS AND LOWS. WITH THE PACIFIC HIGH...TEMPS WL NOT BE THAT CHILLY MONDAY AND TUESDAY...WITH WELL MIXED AIR ON MONDAY. THE CHILLIEST TIMEFRAME WILL BE TUESDAY MRNG WHERE THE WINDS SLACKEN OFF. IN THE EXTENDED WED THRU SATURDAY...QUITE A DIVERGENCE IN SOLNS. ALL MODELS STILL DISPLAY A STRONG UPPER TROF IN THE WRN U.S. DURING THE MIDDLE OF THE WEEK...AND VARY SIGNIFICANTLY IN HOW THEY LIFT IT OUT. THE ECMWF IS BY FAR THE MOST PROGRESSIVE...ABOUT 24 HRS FASTER THAN THE 00Z GFS. THE CANADIAN SPECTRAL DIGS IT DOWN THE WEST COAST ALL WEEK AND REALLY NEVER BRINGS IT THRU AT ALL. THE 00Z GFS SWINGS AN UPPER TROF THRU ON THURSDAY INTO S CNTRL CANADA AND THE FAR NRN STATES...AND THEN REPLACES IT WITH ANOTHER DIGGING WRN U.S. TROF LATE IN THE WEEK AS THURSDAYS TROF MOVES NE DEEPER INTO CANADA. WENT WITH A BLEND OF THE 06Z/12Z GFS. THESE RUNS HAVE A MUCH WEAKER UPPER LOBE MOVG THRU S CNTRL CANADA ON THURSDAY...THEN DIGGING THE STRONGER TROF BEHIND IT INTO THE WRN U.S.. THESE TWO SOLNS SEEM THE MOST REASONABLE FOR THIS TIME OF YEAR. THEREFORE...CONTINUED TO GO WELL ABOVE MEX GUIDANCE ON THURSDAY AND FRIDAY AS A STRONG SFC INVERTED TROF DEVELOPS NORTH OF THE FSD FA. THEREFORE THE FA IS CAUGHT SOUTH OF THE BNDRY IN THE WARM SRLY FLOW. BEING SOUTH OF THE BNDRY...PCPN WL LIKELY BE LIMITED UNTIL LATER IN THE DAY ON FRIDAY...AND COULD BE EVEN SLOWER YET SEEING THE 12Z SOLN TRENDING MORE TOWARD THE CANADIAN SPECTRAL. FRIDAY NIGHT AND SATURDAY...THE 06Z RUN BRINGS THE SFC INVERTED TROF THROUGH AND WAS FOLLOWED FOR NOW. VERY STRONG TEMP GRADIENT EXISTS IN THESE TWO PERIODS FM NW TO SE ACRS THE CWA...AND WENT ANYWHERE FROM BLO GUIDANCE AT HURON SD TO ABOVE GUIDANCE DEEP INTO NW IA. SHOWERS ALSO LOOK LIKE A DEFINITE POSSIBILITY ON SAT AND SAT NIGHT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Sep 4, 11:13 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1113 AM CDT SAT SEP 04 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1113 AM CDT SAT SEP 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT FOLLOWED BY A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EASTWARD INTO EASTERN SOUTH DAKOTA LATER THIS AFTERNOON AND EVENING. SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO BRING IN WARM AND RATHER MOIST AND UNSTABLE AIR. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT LATE THIS AFTERNOON AND EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL AND WIND GUSTS UP TO 60 MPH NEAR AND WEST OF THE JAMES VALLEY. OTHERWISE...THUNDERSTORMS SHOULD PROGRESS EAST OVER THE AREA LATER TONIGHT WITH LOCALLY HEAVY RAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING...WITH THE BEST CHANCE BEING EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. BY SUNDAY AFTERNOON THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT TO EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO MARSHALL MINNESOTA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE OF THUNDERSTORMS...ALONG WITH ANYTHING SEVERE...WILL DECREASE FROM WEST TO EAST DURING SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF A LINE FROM HURON TO YANKTON SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Sep 4, 8:04 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Sep 5, 1:52 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 38 min |
| Sep 5, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.